To Your Health
January, 2011 (Vol. 05, Issue 01)
Rumbly Tumbly: Antibiotics in Infancy Linked to Inflammatory Bowel Disease?
By Editorial Staff
Children who receive antibiotics during their first year end up with inflammatory bowel disease - what a coincidence.
Let's start with a few facts: Antibiotics are medications that fight bacterial infections. That means if your doctor ever prescribes an antibiotic to fight your child's cold, flu, cough (in most cases)sore throat (unless strep) and even bronchitis - all of which are caused by viruses - the antibiotic won't do any good and will be exposing your child to an unnecessary drug with potential side effects. Unfortunately, studies have shown that doctors do prescribe antibiotics for viral infections, and that sometimes, it's to appease the parent, who doesn't want to hear that their child's malaise will improve on its own in a few days or so.
Between unnecessary prescribing for viral infections and appropriate prescribing for bacterial infections, children can end up taking several courses of antibiotics in their early years. That can be a problem for several reasons, not the least of which is that, as a recent study suggests, they can end up with inflammatory bowel disease (IBD) later in life. While researchers did not find a clear cause-and-effect relationship between antibiotic use in year one and IBD in childhood, they did notice that children diagnosed with the condition were more likely to have taken antibiotics (one or more courses) in their first year compared to children without IBD.
If you don't know what inflammatory bowel disease is, trust us, you don't want your child to ever suffer from it. IBD is a chronic disease that causes inflammation of the intestines and symptoms almost too painful to mention - painful ulcers in the lining or inner wall of the intestines that cause bleeding, diarrhea, abdominal cramping, weight loss and anemia. Bad enough if your child ever were to develop IBD; worse still if antibiotics were to blame.